By Alyce Collins
AFTER years of struggling with eczema and being given steroids which risked cancer, this man discovered TSW but was told by a consultant that it ‘ISN’T REAL’, and he is treating his skin by depriving his body of ALL MOISTURE.
Associate director for a bank, Jonathan Rowe (32) from London, UK, developed eczema on his face when he was 18 and his doctor gave him a steroid cream to treat the eczema, and although it seemed to fix the problem initially, the rash-like eczema returned soon after.
Jonathan visited his doctor every month for his eczema, which was growing worse, and with each visit he was prescribed a stronger steroid cream. By the time he was 24, Jonathan’s skin was out of control as his whole body was covered with eczema and he was then prescribed prednisolone, an oral steroid to briefly clear his eczema.
Whenever Jonathan stopped the steroids, his eczema would come back worse, so he was started on cyclosporine, an oral immunosuppressant normally used for transplant patients. Although it didn’t completely clear his eczema, it became more manageable, but Jonathan knew he couldn’t keep taking the medication forever so after two years he came off cyclosporine as he was warned that long term use could cause cancer.
Jonathan decided to try Protopic as a last-ditch effort to heal his inflamed skin. The cream would burn his skin for 12 hours but then the area of eczema would be cleared for a short while, but it would always come back after a few days.
Jonathan came to the realisation that his eczema was getting progressively worse and despite increasing the quantity of cream he applied, his skin was uncontrollable, so he knew he needed to find a better solution.
In early 2018, while researching ways to stop using Protopic and topical steroids, Jonathan came across articles discussing topical steroid withdrawal (TSW) and soon realised that was what he was suffering from. He went to see a consultant dermatologist about his finding, hoping to discuss ways he could help heal his skin naturally, but the dermatologist told him that TSW isn’t real and he should continue using steroids.
“I first developed eczema when I was 18 at Leeds University, which was only a small rash on my face,” said Jonathan.
“I visited the doctor who gave me a mild topical steroid cream. I used this and it would clear and then come back slightly worse over time. The problem was that it was never managed for a long period of time.
“I visited the doctor quite regularly after that, probably once a month. Back then I didn’t realise the dangers of the medication I was given. Each time I went to the doctor, I was given a stronger steroid cream until I was around 24 when my skin was out of control and I had whole body eczema.
“At this point I was given oral steroid prednisolone, which caused my eczema to clear but when I stopped taking it the eczema came back even worse. By then, my eczema was on my full body, face, neck, back, arms and legs. It was pretty uncomfortable, and it was seriously controlling my life as I would take a lot of time off work.
“So, then I was put on cyclosporine, which is an oral immunosuppressant used for transplant patients, to stop my body attacking itself. I was never completely clear during this period, but it did make things more manageable for a couple of years.
“I was worried about the possible side effects of cyclosporine, and I had to have regular blood tests to check my liver and kidneys. I really thought a 24-year-old shouldn’t be having this to control their skin.
“I was the one who pushed to come off as I wasn’t comfortable taking it due to the possible side effects. I was told there was a risk of getting cancer from this medication. When I came off, the dermatologist told me that he would let me manage my skin.
“I realised I couldn’t stay on them forever and I was given an immunosuppressant cream called Protopic after seeing the skin expert at my local surgery. It was sold as a wonder cream to me as it didn’t have the same side effects as steroids, such as skin thinning. Over the next four years I attempted to manage my eczema with a combination of Protopic and topical steroid cream.
“Protopic would burn for around 12 hours when I applied it but would then the skin cleared after. I did find the severity of my eczema just carried on getting worse and any amount of cream I applied made no difference and my skin was out of control.”
Jonathan stopped using steroid treatments in April 2018, and then in January 2019 he began the no moisture therapy (NMT) to dry out the skin and allow it to create its own moisture again. NMT has transformed Jonathan’s life for the better and he highly recommends others going through similar trouble try it themselves.
By sharing his story, Jonathan hopes to discourage people from using topical steroids to treat their eczema as they don’t treat the condition, they just mask the problem for a short while.
“I realised that using the creams wasn’t a long-term solution, so I knew that something else had to be done. I was worried I would have to go back on cyclosporine, which had the cancer risk,” said Jonathan.
“One day, I Googled how to stop using so much topical steroid and I came across a website about TSW. I realised I was addicted to steroids and Protopic and if I stopped using the creams then my skin would flare out of control.
“The symptoms for TSW are flaking skin, fluid oozing from skin, blisters, swelling, irritated eyes, hair loss, trouble sleeping and appetite changes.
“I visited a consultant dermatologist and they said topical steroid addiction was not a real thing and I should carry on with the steroids. I told him that I’d been researching TSW and I disagreed with him so I wouldn’t be following his treatment recommendation.
“I just felt disappointed that he was so closed minded and he couldn’t even see it as a possibility. There could be thousands of other people with this, but the dermatologists don’t think it’s a real thing. I had a mentality that I was going to show him that I could get better without the creams.
“For eight months I saw little to no improvement and had all of the symptoms as mentioned above, until I found the research of a Japanese doctor called Dr Sato who has been treating TSW using his ground-breaking approach of NMT.
“I drink a maximum of one litre of water a day, no moisturiser, I limit showers to one per week for two minutes, no baths, no water after seven pm, and I eat more protein to counteract the loss of protein. Effectively, you’re treating TSW by completely drying out your skin.
“I believe that topical steroids and Protopic cause the eczema and it’s totally preventable. When people go to the doctors with eczema, they shouldn’t be given topical steroids but try to understand what has caused it, such as diet, stress or environment.
“My skin has never been better than it is now and it does not affect me in my daily life. I never apply anything to my skin anymore, especially not moisturiser. Prior to steroids being created in the fifties, very few adults had eczema but now millions have it.”
To see more, visit www.instagram.com/tsw_jr